Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

A case of aseptic pleuropericarditis in a patient with chronic plaque psoriasis under methotrexate therapy

  • Author(s): Savoia, Francesco
  • Gaddoni, Giuseppe
  • Casadio, Chiara
  • Patrizi, Annalisa
  • Spadola, Giuseppe
  • Bassi, Paolo
  • Albertini, Francesco
  • Ballardini, Giuseppe
  • Briganti, Elisabetta
  • Casolari, Stefania
  • Donà, Davide De
  • Menni, Bruno
  • Zanotti, Miriam
  • Angelis, Paolo De
  • et al.
Main Content

A case of aseptic pleuropericarditis in a patient with chronic plaque psoriasis under methotrexate therapy
Francesco Savoia MD1, Giuseppe Gaddoni MD1, Chiara Casadio MD1, Annalisa Patrizi MD2, Giuseppe Spadola MD3, Paolo Bassi MD4, Francesco Albertini MD4, Giuseppe Ballardini MD4, Elisabetta Briganti MD4, Stefania Casolari MD4, Davide De Donà MD4, Bruno Menni MD4, Miriam Zanotti MD4, Paolo De Angelis MD5
Dermatology Online Journal 16 (2): 13

1. Unit of Dermatology, AUSL Ravenna, Italy. francescosavoia76@virgilio.it
2. Department of Internal Medicine, Geriatrics and Nephrology, Division of Dermatology, University of Bologna, Italy
3. Melanoma and Muscle-Cutaneous Sarcomas Division, European Institute of Oncology, Milan, Italy
4. Unit of Infectious Diseases, AUSL Ravenna, Italy
5. Unit of Internal Medicine, AUSL Ravenna, Italy


Abstract

Methotrexate may rarely provoke serositis, even with low doses and after just a few weeks of therapy. We report here a rare case of pleuropericarditis due to methotrexate. The effusion resolved after the withdrawal of the drug and the beginning of anti-inflammatory therapy; there was no relapse during a 10-month follow-up.



Introduction

Methotrexate is frequently used worldwide for the treatment of cutaneous and arthropatic psoriasis. Its safety profile is well known and side effects mostly involve the gastrointestinal tract, liver, and bone marrow. We report here a rare case of aseptic pleuropericarditis due to methotrexate.


Case report

A 57-year-old man suffered from cutaneous psoriasis since the age of 30, when he began oral methotrexate therapy, 7.5 mg/week, along with folic acid 5 mg weekly, in October 2008. He had previously been treated with phototherapy, acitretin, and cyclosporine for psoriasis. After one month after the beginning of this new therapy, he complained of dyspnea and chest pain, worsened by breathing. A chest X-ray, showed a slight pleural effusion that occluded the costophrenic angles; the heart was moderately enlarged at his third left arch. The radiological features were consistent with a pleuropericarditis. Subsequently, other exams were performed:

  • Electrocardiography (ECG) showed diffuse alterations of ventricular repolarization
  • Echocardiography showed a moderate pericardial effusion, with maximum diameter during diastole of 16 millimeters, without cardiac tamponade
  • Chest high resolution computed tomography (HRCT) showed a bilateral pleural effusion, 4.3 cm in the left base of the lung and 2.3 cm in the right base of the lung, with a pericardial effusion, 2 centimeters of greatest dimensions: there was no evidence of neoplastic lesions nor infections, including tubercolosis
  • Thoracentesis, with the analysis of pleural liquid for bacteria, mycobacteria and neoplastic cells, was negative
  • Bronchoscopy with bronchoalveolar lavage was negative for neoplastic cells and bacteria
  • Blood and urine exams for infectious diseases, including Legionella pneumophila, Pneumococcus, Mycoplasma pneumoniae, hepatitis C, hepatitis B, Epstein Barr Virus, Coxsackievirus, Parvovirus B19, Adenoviruses, were negative
  • Anti-nuclear antibodies (ANA), antibodies to neutrophil cytoplasmic antigens (ANCA) and rheumatoid factor were within normal limits

The suspension of methotrexate and the use of acetylsalicylic acid 500 mg daily and colchicine 1 mg daily produced the complete resolution of the pleuropericarditis within 20 days. Follow-up echocardiography and chest radiography showed the complete resolution of the pleuropericardial effusion. The patient did not experience any recurrences during a 10-month follow-up. The final diagnosis was of aseptic methotrexate-induced pleuropericarditis.


Discussion and conclusions

Methotrexate may rarely provoke, even with low doses and after only a few weeks of therapy, serositis, including pleuritis, pericarditis, and peritonitis [1, 2, 3, 4]. Symptoms of pleuritis and pericarditis include dyspnea and chest pain aggravated by breathing.

Instrumental examinations, including chest radiography, chest HRCT, ECG, and echocardiography are fundamental to document the presence of a pleural and a pericardial effusion, along with laboratory blood tests and urinalysis to exclude pleuritis and pericarditis of infectious, neoplastic, and rheumatologic origin.

Treatment of methotrexate-induced pleuropericarditis includes suspension of the drug, rest, anti-inflammatory drugs such as acetylsalicylic acid, colchicine, and systemic steroids.

In conclusion, we report here a rare case of pleuropericarditis caused by methotexate that resolved after drug withdrawal and anti-inflammatory therapy.

References

1. Forbatat LN, Hancock BW, Gershlick AH. Methotrexate-induced pericarditis and pericardial effusion; first reported case. Postgrad Med J 1995; 71: 244-5. [PubMed]

2. Walden PAM, Mitchell-Heggs PF, Coppin C, Dent J, Bagshawe KD. Pleurisy and methotrexate treatment. Br Med J 1977; 867. [PubMed]

3. Mohyuddin T, Elyan M, Kushner I. Pericarditis: a rare complication of methotrexate therapy. Clin Rheumatol 2007; 26: 2157-8. [PubMed]

4. Sharma S, Jagdev S, Coleman RE, Hancock BW, Lorigan PC. Serosal complication of single-agent low-dose methotrexate used in gestational trophoblastic diseases: first reported case of methotrexate-induced peritonitis. Br J Canc 1999; 81: 1037-41. [PubMed]

© 2010 Dermatology Online Journal